Clostridium difficile infection in orthopaedic patients

H. J. Clarke, R. H. Jinnah, Ronald Byank, Q. G N Cox

Research output: Contribution to journalArticle

Abstract

In a review of the results of toxin assays, twenty-five orthopaedic patients who had a Clostridium difficile infection and associated diarrhea were identified. The infection was due to the use of antibiotics in all but one patient. Seventeen patients had received the antibiotics prophylactically. The two most commonly implicated antibiotics were cefazolin and clindamycin, because those drugs had been commonly used for prophylaxis at the study institutions. However, other antibiotics were implicated. There was a positive correlation between the delay in diagnosis and the severity of the illness. A white blood-cell count of more than 20 x 109 per liter indicated severe disease in our survey. The possibility of Clostridium difficle infection should be considered in patients who have signs and symptoms that mimic those of intestinal obstruction. Patients who have an unexplained fever or high white blood-cell count and in whom diarrhea develops in the postoperative period should be treated immediately with metronidazole, and a specimen of stool should be obtained for an assay for Clostridium difficile toxin. If the diagnosis of Clostridium difficile infection is confirmed by the presence of toxin in the stool and the patient has persistent, severe diarrhea, oral administration of vancomycin should be added to the regimen. The duration of antibiotic prophylaxis should be minimized to decrease the risk of Clostridium difficile colitis.

Original languageEnglish (US)
Pages (from-to)1056-1059
Number of pages4
JournalThe Journal of bone and joint surgery. American volume
Volume72
Issue number7
StatePublished - 1990

Fingerprint

Clostridium Infections
Clostridium difficile
Orthopedics
Anti-Bacterial Agents
Diarrhea
Leukocyte Count
Cefazolin
Antibiotic Prophylaxis
Clindamycin
Intestinal Obstruction
Metronidazole
Colitis
Vancomycin
Postoperative Period
Signs and Symptoms
Oral Administration
Fever
Infection
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Orthopedics and Sports Medicine
  • Surgery

Cite this

Clostridium difficile infection in orthopaedic patients. / Clarke, H. J.; Jinnah, R. H.; Byank, Ronald; Cox, Q. G N.

In: The Journal of bone and joint surgery. American volume, Vol. 72, No. 7, 1990, p. 1056-1059.

Research output: Contribution to journalArticle

Clarke, H. J. ; Jinnah, R. H. ; Byank, Ronald ; Cox, Q. G N. / Clostridium difficile infection in orthopaedic patients. In: The Journal of bone and joint surgery. American volume. 1990 ; Vol. 72, No. 7. pp. 1056-1059.
@article{f7b4ae379d09400b9229be81401abb1e,
title = "Clostridium difficile infection in orthopaedic patients",
abstract = "In a review of the results of toxin assays, twenty-five orthopaedic patients who had a Clostridium difficile infection and associated diarrhea were identified. The infection was due to the use of antibiotics in all but one patient. Seventeen patients had received the antibiotics prophylactically. The two most commonly implicated antibiotics were cefazolin and clindamycin, because those drugs had been commonly used for prophylaxis at the study institutions. However, other antibiotics were implicated. There was a positive correlation between the delay in diagnosis and the severity of the illness. A white blood-cell count of more than 20 x 109 per liter indicated severe disease in our survey. The possibility of Clostridium difficle infection should be considered in patients who have signs and symptoms that mimic those of intestinal obstruction. Patients who have an unexplained fever or high white blood-cell count and in whom diarrhea develops in the postoperative period should be treated immediately with metronidazole, and a specimen of stool should be obtained for an assay for Clostridium difficile toxin. If the diagnosis of Clostridium difficile infection is confirmed by the presence of toxin in the stool and the patient has persistent, severe diarrhea, oral administration of vancomycin should be added to the regimen. The duration of antibiotic prophylaxis should be minimized to decrease the risk of Clostridium difficile colitis.",
author = "Clarke, {H. J.} and Jinnah, {R. H.} and Ronald Byank and Cox, {Q. G N}",
year = "1990",
language = "English (US)",
volume = "72",
pages = "1056--1059",
journal = "Journal of Bone and Joint Surgery - Series A",
issn = "0021-9355",
publisher = "Journal of Bone and Joint Surgery Inc.",
number = "7",

}

TY - JOUR

T1 - Clostridium difficile infection in orthopaedic patients

AU - Clarke, H. J.

AU - Jinnah, R. H.

AU - Byank, Ronald

AU - Cox, Q. G N

PY - 1990

Y1 - 1990

N2 - In a review of the results of toxin assays, twenty-five orthopaedic patients who had a Clostridium difficile infection and associated diarrhea were identified. The infection was due to the use of antibiotics in all but one patient. Seventeen patients had received the antibiotics prophylactically. The two most commonly implicated antibiotics were cefazolin and clindamycin, because those drugs had been commonly used for prophylaxis at the study institutions. However, other antibiotics were implicated. There was a positive correlation between the delay in diagnosis and the severity of the illness. A white blood-cell count of more than 20 x 109 per liter indicated severe disease in our survey. The possibility of Clostridium difficle infection should be considered in patients who have signs and symptoms that mimic those of intestinal obstruction. Patients who have an unexplained fever or high white blood-cell count and in whom diarrhea develops in the postoperative period should be treated immediately with metronidazole, and a specimen of stool should be obtained for an assay for Clostridium difficile toxin. If the diagnosis of Clostridium difficile infection is confirmed by the presence of toxin in the stool and the patient has persistent, severe diarrhea, oral administration of vancomycin should be added to the regimen. The duration of antibiotic prophylaxis should be minimized to decrease the risk of Clostridium difficile colitis.

AB - In a review of the results of toxin assays, twenty-five orthopaedic patients who had a Clostridium difficile infection and associated diarrhea were identified. The infection was due to the use of antibiotics in all but one patient. Seventeen patients had received the antibiotics prophylactically. The two most commonly implicated antibiotics were cefazolin and clindamycin, because those drugs had been commonly used for prophylaxis at the study institutions. However, other antibiotics were implicated. There was a positive correlation between the delay in diagnosis and the severity of the illness. A white blood-cell count of more than 20 x 109 per liter indicated severe disease in our survey. The possibility of Clostridium difficle infection should be considered in patients who have signs and symptoms that mimic those of intestinal obstruction. Patients who have an unexplained fever or high white blood-cell count and in whom diarrhea develops in the postoperative period should be treated immediately with metronidazole, and a specimen of stool should be obtained for an assay for Clostridium difficile toxin. If the diagnosis of Clostridium difficile infection is confirmed by the presence of toxin in the stool and the patient has persistent, severe diarrhea, oral administration of vancomycin should be added to the regimen. The duration of antibiotic prophylaxis should be minimized to decrease the risk of Clostridium difficile colitis.

UR - http://www.scopus.com/inward/record.url?scp=0025182585&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0025182585&partnerID=8YFLogxK

M3 - Article

VL - 72

SP - 1056

EP - 1059

JO - Journal of Bone and Joint Surgery - Series A

JF - Journal of Bone and Joint Surgery - Series A

SN - 0021-9355

IS - 7

ER -